Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 7, 2017, 4:13 PM CDT for Lee County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 4:13 PM CDT (21:13 UTC)
- Expired
- Jul 7, 2017, 4:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 55 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1391 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
317
WWUS84 KBMX 072113
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
413 PM CDT FRI JUL 7 2017
ALZ038-047-072145-
Lee AL-Chambers AL-
413 PM CDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR LEE AND SOUTHEASTERN CHAMBERS
COUNTIES UNTIL 445 PM CDT...
At 413 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Huguley to near Auburn. Movement was east
at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Auburn, Opelika, Valley, Lanett, Smiths, Smiths Station, La Fayette,
Lakeview, Cusseta, Beulah, Beans Mill, Auburn University, River View,
Beauregard, Bleecker, Chambers County Lake, Huguley, Fairfax, Oak
Bowery and Griffen Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3251 8506 3247 8506 3247 8533 3241 8533
3241 8543 3250 8544 3250 8549 3255 8562
3291 8538 3293 8520 3286 8519 3285 8515
3281 8517 3278 8512 3276 8514 3274 8511
3269 8512 3266 8509 3265 8511 3251 8500
TIME...MOT...LOC 2113Z 272DEG 26KT 3286 8529 3254 8549
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:37 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 7, 3:37 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 337 PM CDT Fri Jul 7 2017 .SHORT TERM...Tonight. Non-seabreeze related convection seems to be setting up in two east- west oriented bands in central Alabama. One was across our northern counties, from near the KGWX radar site to near Gadsden. The other was from near Demopolis to north/northwest of Auburn. Movement was largely to the east, with just a slight southward component. Will try to anticipate development through the rest of the afternoon, and expected movement into the evening hours. Given recent history, would expect the convection to last longer into the evening compared to what is more typical in the summertime. /61/ .LONG TERM...Saturday through Friday. Synoptically, an upper ridge is spread across the Western US as a trough dips down through the Great Lakes and into the Central Appalachians. The current frontal boundary remains draped across Southern AL and the Florida Panhandle early on Saturday as another shortwave moves through the larger-scale trough and sends another frontal boundary southward through the Tennessee Valley and into Central AL by Saturday afternoon and evening. Models have been trending weaker with this second frontal boundary, resulting in less coverage of thunderstorms Saturday afternoon. This is possibly due to the current stalled frontal boundary preventing deeper moisture return. Regardless, I am hesitant to lower PoPs below 40-45% due to at least 1.70" PWATs working there way back in by late Saturday afternoon. GFS and NAM microburst composites still hint at a chance for some of these storms on Saturday to contain gusty winds. Will once again hold off adding anything specific in the HWO due to uncertainty in coverage. By Sunday morning, this second frontal boundary has begun to stall over Southern AL as well, limiting the the best rain chances to our the southernmost counties. Very little changes in the forecast for Monday as the stalled frontal boundary is expected to remain just to our south. Best chances of rain/thunderstorms will be in the afternoon for our southernmost counties. The trough begins to flatten on Tuesday as low-level ridging builds in across the the Southeast under zonal flow to our north. This pattern sets in for the remainder of the work-week giving our typical diurnal pattern with scattered afternoon thunderstorms each day. Without a significant frontal boundary to aid lift, I'll edge closer to 30% PoPs each afternoon with only slight chance in the evening and overnight hours. 25/Owen .AVIATION... 18Z TAF Discussion. Tried my best to anticipate when and where the showers and storms would impact various TAF locations this afternoon. As of just before 18z...looks like the most likely location early on will be TCL, as an area of convection along and east of the MS/AL state line was moving in TCL's general direction. Elsewhere, will make TAF updates as needed if/when/where chances of storms become high enough at any particular location. Low level moisture off the mesoscale models suggest some low cloud development overnight, especially around ANB/ASN and MGM. /61/ .FIRE WEATHER... Main trough axis slides through today with better than normal rain chances for the counties between I-59 and I-85. Not a complete washout but a good chance at seeing scattered thunderstorms. Scattered showers and storms each afternoon/evening with the typical summertime pattern. There are no fire weather concerns due to summertime humidity. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 88 68 88 67 / 20 40 20 10 10 Anniston 71 88 70 88 68 / 40 40 20 20 10 Birmingham 74 89 72 88 70 / 30 40 20 20 10 Tuscaloosa 73 90 72 89 70 / 30 40 30 20 10 Calera 73 89 72 88 71 / 40 40 30 20 10 Auburn 73 88 72 88 71 / 60 40 30 40 30 Montgomery 75 91 74 91 73 / 60 40 40 30 30 Troy 73 88 71 88 71 / 50 40 40 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 7, 3:14 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 314 AM CDT Fri Jul 7 2017 ALZ011>015-017>050-081115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 314 AM CDT Fri Jul 7 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated to scattered strong thunderstorms will be possible across all of Central Alabama through 10 PM. The strongest activity may result in straight line wind damage with up to 60 mph this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and early evening.
In the hours before
Special weather statement, Jul 7, 2:49 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
249 PM CDT FRI JUL 7 2017
ALZ017-018-072030-
Etowah AL-Blount AL-
249 PM CDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND
NORTHWESTERN ETOWAH COUNTIES UNTIL 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Snead, or 11 miles east of Blountsville, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Altoona, Snead, Susan Moore, Walnut Grove, Aurora, Howelton and
Mountainboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3417 8637 3410 8630 3416 8623 3415 8614
3399 8618 3410 8650 3418 8646
TIME...MOT...LOC 1949Z 281DEG 11KT 3412 8637
87/GRANTHAMSpecial weather statement, Jul 7, 3:15 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
315 PM CDT FRI JUL 7 2017
ALZ037-072045-
Tallapoosa AL-
315 PM CDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA COUNTY
UNTIL 345 PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Martin Dam, or 8 miles north of Tallassee, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tallassee, Liberty City, Martin Dam, Tallapoosa City, Reeltown and
Yates Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3271 8568 3270 8568 3270 8570 3260 8570
3260 8571 3258 8572 3258 8580 3253 8580
3256 8589 3265 8589 3266 8591 3269 8591
3274 8588 3272 8561 3271 8561
TIME...MOT...LOC 2015Z 280DEG 19KT 3265 8584
87/GRANTHAMSpecial weather statement, Jul 7, 3:37 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
337 PM CDT FRI JUL 7 2017
ALZ038-047-072115-
Lee AL-Chambers AL-
337 PM CDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE AND SOUTHERN
CHAMBERS COUNTIES UNTIL 415 PM CDT...
At 337 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Chambers to Liberty City. Movement
was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Auburn, Opelika, Lanett, Notasulga, Lafayette, La Fayette, Waverly,
Lakeview, Cusseta, Chambers County Lake, Denson, Huguley, Auburn
University, Sturkie, Oak Bowery, West Chambers, Loachapoka, Robert G.
Pitts Airport, Lanett Municipal Airport and I 85 Welcome Center At
Lanett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 8544 3250 8549 3257 8566 3258 8566
3258 8570 3270 8570 3270 8568 3271 8568
3271 8561 3273 8561 3273 8559 3282 8559
3294 8548 3294 8520 3286 8519 3285 8517
TIME...MOT...LOC 2037Z 271DEG 25KT 3289 8549 3258 8576
87/GRANTHAMSpecial weather statement, Jul 7, 3:38 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
338 PM CDT FRI JUL 7 2017
ALZ040-072115-
Dallas AL-
338 PM CDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 415
PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bogue Chitto, or 9 miles southeast of Uniontown, moving east at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Selma, Selmont-West Selmont, Orrville, Old Cahaba Park, Bogue Chitto,
Marion Junction, Dallas County Horse Arena, Skyharbor Airport, Whites
Bluff, Safford, Hazen and Craig Field Aiport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 8747 3231 8742 3242 8742 3247 8740
3238 8697 3213 8709
TIME...MOT...LOC 2038Z 291DEG 18KT 3237 8736
87/GRANTHAMSpecial weather statement, Jul 7, 3:41 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
341 PM CDT FRI JUL 7 2017
ALZ043-072115-
Elmore AL-
341 PM CDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELMORE COUNTY UNTIL 415
PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eclectic, or 8 miles northwest of Tallassee, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tallassee, Eclectic, Claud and Yates Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3247 8587 3245 8588 3245 8593 3244 8596
3245 8597 3245 8598 3252 8614 3269 8606
3265 8589 3250 8589 3248 8588 3248 8585
TIME...MOT...LOC 2041Z 291DEG 18KT 3259 8602
87/GRANTHAMSpecial weather statement, Jul 7, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
413 PM CDT FRI JUL 7 2017
ALZ038-047-072145-
Lee AL-Chambers AL-
413 PM CDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR LEE AND SOUTHEASTERN CHAMBERS
COUNTIES UNTIL 445 PM CDT...
At 413 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Huguley to near Auburn. Movement was east
at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Auburn, Opelika, Valley, Lanett, Smiths, Smiths Station, La Fayette,
Lakeview, Cusseta, Beulah, Beans Mill, Auburn University, River View,
Beauregard, Bleecker, Chambers County Lake, Huguley, Fairfax, Oak
Bowery and Griffen Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3251 8506 3247 8506 3247 8533 3241 8533
3241 8543 3250 8544 3250 8549 3255 8562
3291 8538 3293 8520 3286 8519 3285 8515
3281 8517 3278 8512 3276 8514 3274 8511
3269 8512 3266 8509 3265 8511 3251 8500
TIME...MOT...LOC 2113Z 272DEG 26KT 3286 8529 3254 8549
87/GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:32 PM CDT | Areal Flood Advisory | BMX | Fayette, Walker | 3 hr |
| Jul 7, 2:40 PM CDT | Special Weather Statement | BMX | Elmore | 35 min |
| Jul 7, 2:43 PM CDT | Special Weather Statement | BMX | Pike | 47 min |
| Jul 7, 2:49 PM CDT | Special Weather Statement | BMX | Marshall | 41 min |
| Jul 7, 3:15 PM CDT | Special Weather Statement | BMX | Tallapoosa | 30 min |
| Jul 7, 3:37 PM CDT | Special Weather Statement | BMX | Chambers | 38 min |
| Jul 7, 3:38 PM CDT | Special Weather Statement | BMX | Dallas | 37 min |
| Jul 7, 3:41 PM CDT | Special Weather Statement | BMX | Elmore | 34 min |
| Jul 7, 4:17 PM CDT | Special Weather Statement | BMX | Dallas | 43 min |
| Jul 7, 4:25 PM CDT | Special Weather Statement | BMX | Elmore | 50 min |
| Jul 7, 4:27 PM CDT | Special Weather Statement | BMX | Macon | 48 min |
| Jul 7, 4:39 PM CDT | Special Weather Statement | BMX | Sumter | 36 min |
| Jul 7, 4:56 PM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Macon, Montgomery | 3 hr |
| Jul 7, 5:04 PM CDT | Special Weather Statement | BMX | Cleburne | 26 min |
| Jul 7, 5:05 PM CDT | Special Weather Statement | BMX | Cleburne | 40 min |
| Jul 7, 5:06 PM CDT | Special Weather Statement | BMX | Lowndes | 39 min |
| Jul 7, 5:19 PM CDT | Special Weather Statement | BMX | Hale | 41 min |
| Jul 7, 5:20 PM CDT | Special Weather Statement | BMX | Russell | 40 min |
| Jul 7, 5:32 PM CDT | Special Weather Statement | BMX | Clay | 43 min |
| Jul 7, 5:38 PM CDT | Special Weather Statement | BMX | Russell | 52 min |
| Jul 7, 5:52 PM CDT | Special Weather Statement | BMX | Montgomery | 38 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.